Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.
Dr. Kulick received his undergraduate and medical degrees from the University of Southern California, School of Medicine. He performed his residency in internal medicine at the Harbor-University of California Los Angeles Medical Center and a fellowship in the section of cardiology at the Los Angeles County-University of Southern California Medical Center. He is board certified in Internal Medicine and Cardiology.
Fibric acid derivatives (fibrates) are a class of medication that lowers blood triglyceride levels. Fibrates lower blood triglyceride levels by reducing the liver's production of VLDL (the triglyceride-carrying particle that circulates in the blood) and by speeding up the removal of triglycerides from the blood. Fibrates also are modestly effective in increasing blood
HDLcholesterol levels; however, fibrates are not effective in lowering LDL cholesterol.
Very high triglyceride levels (usually >1000 mg/dl) can cause pancreatitis (inflammation of the pancreas that can result in a serious illness with severe
abdominal pain ). By lowering blood triglycerides, fibrates are used to prevent pancreatitis.
Fibrates are not effective in lowering LDL cholesterol; however, when a high risk patient (see
NCEP recommendations) also has high blood triglyceride or low HDL cholesterol levels, doctors may consider combining a fibrate, such as fenofibrate (Tricor), with a statin. Such a combination will not only lower LDL cholesterol but also will lower blood triglycerides and increase HDL cholesterol levels.
Fibrates also have been used alone to prevent
heart attacks especially in patients with elevated blood triglycerides and low HDL cholesterol levels. In one large study, gemfibrozil decreased the risk of heart attacks but did not affect the overall survival of persons with high cholesterol levels.
What are the side effects of fibrates?
The side effects of fibrates include nausea, stomach upset, and sometimes diarrhea. Fibrates can irritate (inflame) the liver. The liver irritation usually is mild and reversible, but it occasionally can be severe enough to require stopping the drug.
Fibrates can cause gallstones when used for several years.
Fibrates can increase the effectiveness of blood thinners, such as warfarin (Coumadin), when both medications are used together. Thus, the dose of warfarin should be adjusted to avoid over-thinning of the blood which can lead to excessive bleeding.
Fibrates can cause muscle damage particularly when taken together with statin medications. Gemfibrozil interferes with the breakdown of certain statins (for example, simvastatin
[Zocor] or lovastatin
[Mevacor, Altoprev]), resulting in higher statin blood levels, and hence a higher likelihood of muscle toxicity from the statin. Doctors generally avoid combining a statin with fibrates because of concern over the higher risk of muscle damage with the combination. Gemfibrozil should not be combined with simvastatin and if combined with lovastatin the dose of lovastatin should not exceed 20 mg daily. However, fenofibrate does not interfere with the breakdown of statins and should be the safer fibrate to use if it is necessary to use a fibrate with a statin. Furthermore, pravastatin
(Pravachol) seems to have fewer muscle toxic effects than the other statins when combined with fibrates, but the risk still exists.
Coronary atherosclerosis is the hardening and narrowing of the arteries that supply blood to the heart muscle. Coronary atherosclerosis is the major cause of heart attacks. Heart attacks are the majo"...